Things haven’t been great for awhile, so my doctor decided to mix up my medication.
I’d been subsisting on a mood stabilizer and melatonin antidepressant to regulate my sleep. She was iffy over the melatonin and suggested removing it. I cried. She changed her mind.
She did decide to supplement my mood stabilizer with another one – topiramate, or topamax. I take an extra pill, tiny pill that must be no more than three millimeters across, every morning and evening.
She took me through the potential side effects, of which one really stood out –
See, in my experience that should read as:
I wasn’t too worried otherwise, because my current mood stabilizer didn’t give me any side effects even in the beginning worse than some broken sleep and mild constipation.
The day after the night I started, we had a party in the evening and I was running around trying to clean the house in dreadful heat. If I was feeling washed out that day, I put it down to that.
The next day though I hit the wall hard. Well, I would have if I’d been able to get out of bed. Heinous nausea did indeed make an appearance. After the first few days it’s reduced to being around only three hours after I take it but trying to fall asleep feeling like I’ve just downed a three course meal is a challenge.
My mood was stabilized all right. Stabilized in a very bad place.
My depression over the past two weeks has been dreadful. I spent hours in bed staring at the ceiling, with even my thoughts slowing to a plodding pace. Plodding over things that happened ages ago that are suddenly at the forefront of my mind and I can’t get them out, trying just wears me to tears.
On top of that I’ve been getting headaches. Which is ironic because as well as mood stabilization topamax is supposed to stop migraines. I’ve never had a migraine in my life and I hardly think that these are as bad but they’re still nasty. Paracetamol and ibuprofen don’t help. And funnily enough it’s localized to where that bloody Frisbee attacked me…
I saw my GP a few days after I started and as soon as I slouched into her office she told me she was concerned. The fact that I was low – more specifically that I hadn’t showered in some time – was clearly evident.
I told her I had started topamax and she looked surprised. “Topiramate? I’ve only ever seen that used for seizures” – I raised my eyebrows – “but these psychiatrists always find alternative uses for drugs in practice I’ve found.” She added quickly. “come and see me in a week, if you’re still feeling gross I’ll give Dr *psychiatrist* a call”
I continued to be low with bouts of irritation that haven’t gone away. I can’t leave the house, except near the middle of the night to do my grocery shopping. I can’t stand the sound, sight, touch of people. I fought off intrusive thoughts compelling me to commit violent acts toward my self and other people. This is a symptom I associate with a manic episode.
I’m not sure if my out of control moods are as a result of the meds not working yet, of them not working at all, or of them interacting and cancelling each other out. After a particularly violent episode of intrusive imagery I left a message for my psychiatrist asking for emergency advice. I will put up with a lot while adjusting to new meds but being bombarded with violent imagery isn’t something I want to deal with for too long if I possibly don’t have to. As yet, I haven’t heard back from her.
I saw my GP again yesterday and happened to have the first good day I’d had in two weeks. So she’s decided that I’m doing better. Now I’m back down again and no idea where this is going.
I’m still certain that this is going to cumulate in a hospital visit and I’m ok with that. This medication business needs to be sorted out…not once and for all because it doesn’t work like that but at least for a long stretch.